Alert archive / South Carolina / Dense Fog Advisories in 2021

Dense Fog Advisory 3, NWS Columbia, SC

January 13, 20214 counties in Georgia; 15 counties in South Carolina

NWS Columbia, SC issued this dense fog advisory at Jan 13, 2021, 3:25 AM EST for 4 counties in Georgia; 15 counties in South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2021, 3:25 AM EST (08:25 UTC)
Expired
Jan 13, 2021, 12:00 PM EST
In force
9 hr
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS72 KCAE 130825
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
325 AM EST Wed Jan 13 2021

GAZ040-063>065-SCZ016-018-020>022-025>031-036>038-115-116-131500-
/O.NEW.KCAE.FG.Y.0003.210113T0825Z-210113T1500Z/
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Orangeburg-Calhoun-Clarendon-Northern Lancaster-
Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, 
Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Indian Land, Lancaster, Elgin, 
and Lancaster Mill
325 AM EST Wed Jan 13 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
awp
1 follow-up statement
697 
WWUS72 KCAE 131457
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
957 AM EST Wed Jan 13 2021

GAZ063>065-SCZ030-036>038-131600-
/O.EXP.KCAE.FG.Y.0003.000000T0000Z-210113T1500Z/
McDuffie-Columbia-Richmond-Aiken-Orangeburg-Calhoun-Clarendon-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Aiken, North Augusta, Orangeburg, Brookdale, 
St. Matthews, Manning, and Summerton
957 AM EST Wed Jan 13 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...


$$

GAZ040-SCZ016-018-020>022-025>029-031-115-116-131700-
/O.EXT.KCAE.FG.Y.0003.000000T0000Z-210113T1700Z/
Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Edgefield-Saluda-Lexington-Richland-Lee-Sumter-Northern Lancaster-
Southern Lancaster-
Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Sumter, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
957 AM EST Wed Jan 13 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northern and central South Carolina. 

* WHEN...Until noon EST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Jan 13, 1:14 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 13, 1:14 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
114 AM EST Wed Jan 13 2021

.SYNOPSIS...
High pressure will build in through Thursday with dry conditions.
A passing cold front will bring a chance for showers Friday
into Friday night. High pressure will bring cool and dry
conditions for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Satellite imagery shows mostly clear skies have overtaken much
of the forecast area with clouds lingering across the central
and southern CSRA. Expect little change in the clouds over the
next couple hours as weak southwesterly flow persists. Main
concern overnight is the potential for fog development as the
low levels will remain moist and the mid and upper levels dry.
With temperatures within a few degrees of the dewpoint already
expect the fog to develop over the next couple of hours in areas
which have cleared out and expand through the early morning
hours. Attm have not included mention of any dense fog but will
continue to evaluate as fog develops. Overnight lows will
generally be in the mid 30s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
By Wednesday morning, things should be fairly benign. Earlier
clearing tonight will give way to low clouds and patchy fog across
the region. Have patchy fog across the entire CWA for a couple hours
in the morning and lift it quickly as the sun rises. Mid level cloud
cover will be quick to approach the region again from the west as
our next quick shortwave approaches the region by Wednesday
afternoon and evening. This isn't expected to produce much in the
way of precipitation. Some guidance has moved in the direction of
showing isolated, light showers after sunset Wednesday evening, but
I don't think it'll widespread enough to introduce widespread PoPs.
Given that fog/low clouds may hang around Wednesday morning, and the
entrance of mid-level clouds by the afternoon, I think we'll stay
pretty cool with highs in the mid and upper 50s. The shortwave will
move on out and clouds will as well, allowing lows to fall into the
low and mid 30s by Thursday morning.

A very dry airmass will move into the region on Thursday behind the
aforementioned shortwave, and as such, the day is expected to be
beautiful. Shortwave ridging is noted in the guidance and will
contribute to this as well. This ridging is expected ahead of a deep
500 hPa longwave trough that will dig into the central Plains by
Thursday evening. With a surface high passing to our south and a
large surface low getting going across the Great Lakes and OH Valley
by Thursday evening, winds are expected to be out of the south and
west. With plentiful sunshine, expect above average highs in the
upper 50s and lower 60s across the region. Thursday night will
feature increasing clouds ahead of our next weather maker. With
surface winds increasing out of the southwest, expect lows to only
make it into the mid 30s by Friday morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The active & progressive pattern looks to continue into the long
term. Aforementioned long wave trough will have a closed low at its
center and will be centered across WI/IA by 7am Friday.
Associated with this will be a reinforcing shortwave/vort max at
500 hPa digging along the base of the trough. At the surface, a
strengthening secondary low pressure system will be forming in
association with this area of enhanced ascent over the Mid-
Atlantic states by 1pm Friday. This will be along a cold front
marching towards the region Friday afternoon. Expecting a few
sensible weather elements with this. First, breezy conditions
are expected Friday afternoon ahead of the front. The pressure
gradient will be tightening ahead of and behind the front, so
don't expect the winds to subside much after the passage.
Secondly, temperatures, especially over our eastern 1/3rd of
counties, should warm into the lower 60s with strong warm air
advection. Finally, we're expecting some rain with this system
now; though, the aerial extent is uncertain. Some models push a
heavier band of rainfall through the region along the front
between 4pm and 1am Friday afternoon and evening, and some
barely have any precip at all. Either way, models most overlap
across the eastern half of the area between 7pm and 1am on
Friday night, and that is where I have highs PoPs currently.
Precip totals should be between 0.1" and 0.5" with the quick
passage of the front. Highs Friday will range from the mid 50s
to the low 60s, with the coolest temps expected across the west
where the clouds and front will approach first. Temps should
fall pretty quickly behind the front, reaching the low to mid
30s by Saturday morning.

The front should be well to our east by 7am Saturday, setting
up for a pretty nice (albeit cold) Saturday and Sunday. Expect
breezy conditions on Saturday, with westerly gusts upwards of
20-25mph expected throughout the day. This will keep cold air
advection pretty strong during the day, so highs aren't expected
to exceed the mid and upper 40s across the area Saturday. Some
fair weather cumulus may develop by Saturday afternoon with low
and mid-level temperatures expected to be cold across the
region. Lows on Saturday night should be in the mid and upper
20s as a cold airmass settles in. Sunday will be a bit warmer,
but don't expect much modification, and that will be the case
really through early next week. Highs Sunday through Tuesday
should be anywhere between 48-55F. Lows will likely be similarly
seasonal, 28-35F. Another system is forecast to approach the
region by Sunday night and Monday, but there is not a consensus
on whether it will be a dry system or not. For now, only bumped
PoPs up a little bit (GFS came in with more rain on Sunday
night) but we have plenty of time to watch this system.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
IFR and LIFR conditions due to fog/stratus developing this
morning.

Areas of dense fog and stratus will gradually reduce the VFR
and MVFR conditions across the region to IFR and LIFR as the
morning progresses. A strong inversion and light surface winds
will allow for cooling into the low 30s and fog development
this morning will start around 7z across the region. The fog
will slowly lift by 17z for all terminals, so any LIFR
conditions should improve by this time. A low level stratus deck
will develop over the southern half of the region, reducing
some fog threat, and will likely linger well into the afternoon.
MVFR or IFR conditions are likely through 22z, especially at
OGB.

The approaching upper level low is adding some uncertainty to
the forecast with possible showers developing after 22z from
west to east. This could lead to restrictions remaining into
the overnight.

EXTENDED AVIATION OUTLOOK...A strong cold front will move
through the region Friday with brief restrictions possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jan 12, 4:48 AM EST, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
448 AM EST Tue Jan 12 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
131000-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
448 AM EST Tue Jan 12 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.